Alert archive / Maine / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jun 26, 2023, 6:17 AM EDT for Franklin County, Oxford County, Maine. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2023, 6:17 AM EDT (10:17 UTC)
- Expired
- Jun 26, 2023, 12:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 99 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 8:10 AM EDT | FLASH FLOOD | Andover, ME | Water rescue on Elm Street in Andover. |
| Jun 26, 8:16 AM EDT | FLASH FLOOD | Andover, ME | Andover Route 120 is closed due to flooding from Route 5 to Roxbury Pond Road. |
| Jun 26, 8:45 AM EDT | FLASH FLOOD | 3 S Roxbury, ME | State Route 17 is closed in Roxbury due to flooding from Frye Crossover Road to Black Ridge Road. |
| Jun 26, 9:30 AM EDT | FLASH FLOOD | 2 Wnw Andover, ME | Wyman Hill Road bridge is washed out along with culvert washouts on nearby Cross Road in Andover. |
| Jun 26, 9:30 AM EDT | FLASH FLOOD | 3 Nne Andover, ME | South Arm Rd is closed due to a major wash out in Andover. |
| Jun 26, 9:30 AM EDT | FLASH FLOOD | 3 W Andover, ME | Multiple areas of East B Hill Road are partial washed out with road damage in Andover. |
| Jun 26, 10:00 AM EDT | FLOOD | 2 Wsw Weld, ME | West Side Road near the intersection of Webb Bear Road is closed due to flooding in Weld. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 113 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 10.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873
WGUS51 KGYX 261017
FFWGYX
MEC007-017-261315-
/O.NEW.KGYX.FF.W.0013.230626T1017Z-230626T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
617 AM EDT Mon Jun 26 2023
The National Weather Service in Gray has issued a
* Flash Flood Warning for...
Southwestern Franklin County in western Maine...
Central Oxford County in western Maine...
* Until 915 AM EDT.
* At 617 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Farmington, Bethel, Rumford, Jay, Dixfield, Canton, Andover,
Errol, Weld and Mexico.
This includes the following Rec locations...
Old Speck Mountain, Grafton Notch, Mount Blue, Screw Auger Falls,
Goose Eye Mountain, Speck Pond, Table Rock, Baldpate Mountain, Old
Blue Mountain, Bemis Mountain and Elephant Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4489 7030 4453 7009 4446 7102 4449 7102
4450 7102 4456 7103 4461 7103 4466 7103
4471 7103 4474 7104 4475 7104 4476 7104
4480 7104
FLASH FLOOD...RADAR INDICATED
$$
Tubbs1 follow-up statement
348
WGUS51 KGYX 261300
FFWGYX
MEC007-017-261600-
/O.EXT.KGYX.FF.W.0013.000000T0000Z-230626T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
900 AM EDT Mon Jun 26 2023
The National Weather Service in Gray has extended the
* Flash Flood Warning for...
Southwestern Franklin County in western Maine...
Central Oxford County in western Maine...
* Until noon EDT.
* At 900 AM EDT, Trained weather spotters and Law Enforcement
reported between 2 and 6 inches of rain has fallen and that flash
flooding is occurring. For the most part, the rain has ended but
runoff will continue for the rest of the morning.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rumford, Dixfield, Andover, Weld, Mexico, Grafton, Phillips,
Carthage, Hanover and Byron.
This includes the following Rec locations...
Old Speck Mountain, Grafton Notch, Screw Auger Falls, Table Rock,
Baldpate Mountain, Old Blue Mountain and Elephant Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4485 7047 4460 7045 4454 7045 4450 7084
4453 7095 4462 7096 4475 7094
FLASH FLOOD...OBSERVED
$$
MLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:52 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 26, 3:52 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Gray ME 352 AM EDT Mon Jun 26 2023 .SYNOPSIS... A backdoor cold front will cross today, cooling things off significantly while the chances for showers and thunderstorms still exists. This front stalls across the area Tuesday, lifting back north as a weak warm front. Thunderstorms will be possible Tuesday afternoon before continued unsettled weather through mid and late week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A backdoor cold front will enter the region today. This will lead to cooler temperatures today, especially over Maine and in particular the Midcoast region with may be limited to the upper 50s for afternoon highs. Warmer conditions can be expected over southern and western New Hampshire away from the marine layer with readings in the 70s. Areas of fog will continue this morning. Scattered showers can be expected as well as a strong upper level trough approaches from the west. A moisture rich southeasterly gradient will increase as well today. Instability increases somewhat this afternoon with the possibility of thunderstorms, mainly over New Hampshire and far western maine. Some of the precipitation may be locally heavy with the possibility of flooding over western areas. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... A repeat performance is expected tonight with areas of fog and showers becoming more widespread with time leading into Tuesday. A few thunderstorms with locally heavy rain may occur as well. As the southeasterly flow continues to increase, showers will expand in areal extent, reaching the coastline as well. Heaviest precipitation will likely continue to be over New Hampshire and the southeast facing higher terrain as upslope conditions continue. Temperatures will be slightly warmer on Tuesday, but still below normal for this time of the year. 70s can be expected in most areas with the exception of the Midcoast region once again. They will be limited to the 60s with an onshore flow of the chilly Gulf of Maine waters. Temperatures may top out near 80 degrees over southern New Hampshire. This will further destabilize the atmosphere where gusty storms are possible during the afternoon. This is in good agreement with the latest SPC day one outlook. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Overview: Unsettled and humid conditions will continue through much of the extended portion of the forecast as persistent troughing lingers over the eastern CONUS, allowing for deep southerly flow. This will result in the risk for daily scattered showers and thunderstorms, although periods of dry conditions will be mixed in between. Impacts: Scattered showers and thunderstorms will be capable of producing locally heavy rainfall through at least Friday, which could result in localized instances of flash flooding and river rises. Forecast Details: Deep southerly tropical flow will remain firmly in place on Tuesday night as we sit under a large trough of low pressure. This will allow for numerous showers through the night with a waning threat for thunder overnight. Any showers and lingering thunderstorms will be capable of producing locally heavy rainfall. Overnight lows will only fall into the 60s and small dew point depressions will likely result in the formation of fog overnight. Similar unsettled and humid conditions will then continue on Wednesday and Wednesday night as troughing persists and a series of weak waves round the base of the trough. Locally heavy rainfall will remain a possibility, especially across the upslope regions as well as possibly along the coast if the interior warms enough above current SSTs, which are in the lower to middle 60s. It should be noted that while some locations are likely to receive a rather substantial amount of rainfall, other locations may miss out and only receive lower amounts depending on shower/storm coverage. Highs will generally be into the 70s with lows into the 60s and overnight fog will once again be likely. The LLJ will then move east of the region on Thursday but a weak sfc low may develop over southern New England, which combined with continued moisture rich southerly flow will likely result in additional scattered showers and rumbles of thunder. High temperatures will generally remain into the 70s with dew points into the 60s. Latest ensemble guidance suggests that the trough may begin to break down some by the end of the week or next weekend with gradually lowering PWATs, although given the expectation for the NAO to remain in a negative phase wouldn't expect a major pattern change in the near future. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... Short Term...Early this morning once again we will see areas of fog that will likely bring IFR to LIFR restrictions. The unsettled pattern continues throughout the day with scattered showers and isolated thunderstorms mainly over the western portions of the forecast area with IFR and MVFR conditions. Showers become more widespread on Tuesday with the possibility of a strong thunderstorm over southern New Hampshire. Long Term...MVFR to IFR restrictions are likely to persist through Friday with periods of VFR mixed in between outside of any SHRA/TSRA. Low ceilings and FG are likely each night through the early morning hours, which may result in LIFR restrictions at times. && .MARINE... Short Term...Winds and seas remain below SCA thresholds today while a moist southerly flow pattern continues in tonight. A southeasterly gradient will increase on Tuesday into Tuesday night. This will bring SCA conditions back to the region along with building seas. Long Term...SCA conditions are likely through the middle of the week as southerly winds gust to around 25 kts and seas remain elevated at 4-6 ft outside the bays. Marine fog is also likely, especially during the overnight hours. && .HYDROLOGY... A very moist air mass in place along with very weak steering flow will allow for very slow moving showers and thunderstorms tonight. This may allow for localized flash flooding. Continued unsettled, moist pattern will lead to showers and storms in the region this week. Breaks in between more persistent rains will help keep a more widespread flood threat low, but river rises are expected through the week, some approaching or surpassing minor flood stage. Of greater confidence will be flashy tributaries of the Merrimack River (Pemigewasset, Suncook, etc) and the Saco/Swift in Maine. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR/SHORT TERM...Cannon LONG TERM...Tubbs
Hazardous weather outlook, Jun 26, 4:09 AM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 409 AM EDT Mon Jun 26 2023 NHZ007-008-011>013-015-270815- Sullivan-Merrimack-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 409 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Scattered showers and thunderstorms today will be capable of producing locally heavy rainfall, gusty winds, and small hail. Isolated instances of flash flooding remain possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional showers and thunderstorms are expected through much of the upcoming week. This will bring a continued threat for flash flooding, although confidence on location and timing is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007-012-018-033-NHZ001>006-009-010-014-270815- Northern Oxford-Southern Oxford-Interior York- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Belknap-Strafford-Coastal Rockingham- 409 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for southwest Maine, western Maine, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Scattered showers and thunderstorms today will be capable of producing locally heavy rainfall. Isolated instances of flash flooding remain possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional showers and thunderstorms are expected through much of the upcoming week. This will bring a continued threat for flash flooding, although confidence on location and timing is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ008-009-013-014-019>028-270815- Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Central Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo- 409 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine and western Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are expected through much of the upcoming week. This will bring a continued threat for flash flooding, although confidence on location and timing is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-270815- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 409 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Locally dense fog is possible across the waters today, especially through this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally dense fog is possible across the waters this upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 26, 1:02 AM EDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
102 AM EDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Rain 5 N Bristol 43.66N 71.72W
06/25/2023 M2.23 inch Grafton NH Trained Spotter
&&
HATSpecial weather statement, Jun 26, 5:46 AM EDT, 31 minutes before
Special Weather Statement National Weather Service Gray ME 546 AM EDT Mon Jun 26 2023 MEZ023>028-NHZ014-261245- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- Including the cities of Biddeford, Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth, South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, Lincolnville, Greenland, Portsmouth, Rye, Hampton, Hampton Falls, North Hampton, and Seabrook 546 AM EDT Mon Jun 26 2023 ...Patchy dense fog early this morning... Patchy dense fog will continue across portions of the Midcoast and Southwest Coast of Maine as well as the Seacoast of New Hampshire during the morning commute. Visibilities will drop down to a quarter mile or less at times. Travel with caution and allow extra time to reach your destination.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:13 PM EDT | Areal Flood Advisory | GYX | Kennebec, Somerset, Waldo | 2 hr |
| Jun 25, 8:21 PM EDT | Areal Flood Advisory | GYX | Franklin | 114 min |
| Jun 25, 8:38 PM EDT | Flash Flood Warning | GYX | Franklin | 99 min |
| Jun 26, 3:19 AM EDT | Areal Flood Advisory | GYX | Androscoggin, Cumberland, Oxford, York | 3 hr |
| Jun 26, 4:22 AM EDT | Areal Flood Advisory | GYX | Androscoggin, Cumberland, Franklin, Oxford | 3 hr |
| Jun 26, 6:25 AM EDT | Dense Fog Advisory | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 3 hr |
| Jun 26, 7:48 AM EDT | River Flood Warning | GYX | Oxford | 6 hr |
| Jun 26, 12:07 PM EDT | Areal Flood Warning | GYX | Franklin, Oxford | 3 hr |
| Jun 26, 2:27 PM EDT | Flood Watch | GYX | Franklin, Oxford | 32 hr |
Nearby
Flash Flood Warnings in Maine, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.